Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 142, NWS Cheyenne, WY

July 17, 2018Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 17, 2018, 3:20 PM MDT for Platte County, Wyoming. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2018, 3:20 PM MDT (21:20 UTC)
Expired
Jul 17, 2018, 4:00 PM MDT
In force
40 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Platte County, WY

The radar

The Cheyenne radar (KCYS), 116 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 3:09 PM MDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 9.3 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 859 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
859 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

087 
WUUS55 KCYS 172120
SVRCYS
WYC031-172200-
/O.NEW.KCYS.SV.W.0142.180717T2120Z-180717T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
320 PM MDT TUE JUL 17 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  East central Platte County in southeastern Wyoming...

* Until 400 PM MDT.

* At 320 PM MDT, a severe thunderstorm was located 10 miles north of
  Lakeview North, or 13 miles north of Wheatland, moving southeast at
  20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Guernsey and Grayrocks Reservoir. 

This includes Interstate 25 in Wyoming between mile markers 86 and
95.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4219 10510 4225 10507 4230 10499 4225 10467
      4196 10466
TIME...MOT...LOC 2120Z 298DEG 19KT 4224 10501 

HAIL...1.00IN
WIND...60MPH
 
$$

Lyons
1 follow-up statement
297 
WWUS55 KCYS 172146
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
346 PM MDT TUE JUL 17 2018

WYC031-172200-
/O.CON.KCYS.SV.W.0142.000000T0000Z-180717T2200Z/
Platte WY-
346 PM MDT TUE JUL 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR EAST CENTRAL PLATTE COUNTY...

At 345 PM MDT, a severe thunderstorm was located near Grayrocks
Reservoir, or 10 miles northeast of Wheatland, moving southeast at 20
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Grayrocks Reservoir.

This includes Interstate 25 in Wyoming between mile markers 86 and
87.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4215 10502 4223 10493 4218 10467 4196 10466
TIME...MOT...LOC 2145Z 298DEG 19KT 4218 10485 

HAIL...1.00IN
WIND...60MPH
 
$$

Lyons

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:06 PM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 17, 2:06 PM MDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
206 PM MDT Tue Jul 17 2018

.SHORT TERM...(This evening through Thursday)
Issued at 206 PM MDT Tue Jul 17 2018

Convection starting to fire around the Laramie Ranges so far and
expect this to continue as activity moves east through this
evening. Potential for some severe storms there with the best area
looking to be over northern parts of the CWA plains into this
evening where better instability and shear is expected. Storms
should move a little faster than yesterday but with wet grounds
over the Panhandle any heavy rain could produce some flooding so
will maintain the watch there for tonight. Convection should taper
off/move out later tonight as a shortwave move by the area.

Dry and pretty warm conditions will be over the CWA Weds through
Thursday under a dry wnw flow atop an upper high centered over
the 4 corners area. This will cut off the monsoonal flow for the
with the high in that position. Concerns will be more with fire
conditions the next two days as the airmass dries.

.LONG TERM...(Thursday night through Tuesday)
Issued at 206 PM MDT Tue Jul 17 2018

Little change seen for Friday though a minor cool front should
nudge temps down a bit as it passes by in association with a weak
impulse. Chances for mainly afternoon and evening convection
should increase a bit over the weekend into early next week as
moisture begins filtering back over the area. An upper low moving
east over the Canadian prairies may drive a decent cool front
across the CWA towards Monday and help chances for pcpn then.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1141 AM MDT Tue Jul 17 2018

The main concern with this forecast package is the thunderstorm
chances again this afternoon and evening.

Latest water vapor loop was showing a shortwave tracking through
northern Wyoming. This feature was tracking east and should cause
some thunderstorms to flare across northern Wyoming this
afternoon. There is also enough moisture and upslope flow to
trigger some isolated convection along the southern Laramie Range.
Therefore, we went ahead and inserted some VCTS in the LAR/CYS TAF
sites early this afternoon. Not as confident during the early
evening at this point, but we will continue to monitor through the
afternoon. Further north in KCDR and KAIA thunderstorm chances are
looking fairly good this evening as an area of thunderstorms
should blossom northeast Wyoming and track east-southeast towards
the KCDR and KAIA taf sites between 04-06z. Meanwhile, KSNY and
KBFF may be on the southern edge of this complex of storms.

&&

.FIRE WEATHER...
Issued at 206 PM MDT Tue Jul 17 2018

Increased fire weather concerns over the next couple days as drier
air moves over the area. Some gusty winds out west both Weds and
Thursday afternoon and with dry fuels have opted to post a Fire
Weather Watch for tomorrow afternoon/early evening for zones 303
and 308 where at least marginal conditions should occur. Similar
setup for Thursday. Otherwise mainly dry and warm weather for the
rest of the week then some increase in moisture should allow for
an uptick in convection over the weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for WYZ303-308.

NE...Flash Flood Watch from 6 PM MDT this evening through late
     tonight for NEZ002-003-019>021-054-055-095-096.

&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...REC
FIRE WEATHER...RE
Hazardous weather outlook, Jul 17, 4:20 AM MDT, 11 hours before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
420 AM MDT Tue Jul 17 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-181030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
420 AM MDT Tue Jul 17 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a marginal risk of severe thunderstorms this afternoon
and evening across most of the forecast area, except for over
western Carbon County.

A Flash Flood Watch is in effect tonight for the Nebraska
Panhandle.

Scattered thunderstorms will develop late this morning and
early this afternoon over the mountains of southeast Wyoming
and will gradually spread and increase in coverage as they
move eastward over the southeast Wyoming plains this afternoon.

Thunderstorms will continue to develop and increase in
coverage this evening, especially over far eastern Wyoming and the
Nebraska Panhandle. Thunderstorms will gradually end from west to
east tonight.

Some of the thunderstorms may become strong to severe this
afternoon over southeast Wyoming, and along and east of Interstate
25 this evening, producing large hail and damaging winds. Locally
heavy rain will be possible from some thunderstorms, particularly
across the Nebraska Panhandle tonight, and especially during the
evening hours.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Some thunderstorms will be possible over and near the mountains on
Sunday and Monday.

.Spotter information statement...

Your National Weather Service Cheyenne team would appreciate any
reports of strong wind, heavy rain or hail this afternoon and
evening from thunderstorms.

Rubin

In the hours before

Special weather statement, Jul 17, 1:39 PM MDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
139 PM MDT TUE JUL 17 2018

WYZ116-117-172030-
South Laramie Range WY-South Laramie Range Foothills WY-
139 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY AND WEST
CENTRAL LARAMIE COUNTIES UNTIL 230 PM MDT...

At 139 PM MDT, Doppler radar was tracking a strong thunderstorm near
Baldy Peak, or 15 miles northeast of Laramie, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Horse Creek and Iron Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4145 10549 4155 10546 4157 10512 4135 10513
TIME...MOT...LOC 1939Z 275DEG 17KT 4149 10541

Cox
Special weather statement, Jul 17, 1:52 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
152 PM MDT TUE JUL 17 2018

WYZ115-116-172030-
South Laramie Range WY-Laramie Valley WY-
152 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY COUNTY UNTIL
230 PM MDT...

At 152 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tie Siding, or 16 miles south of Laramie, moving east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pumpkin Vine, Vedauwoo, Tie Siding, Buford and The Buttes.

This includes Interstate 80 in Wyoming between mile markers 330 and
335.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4116 10566 4115 10529 4100 10529 4100 10566
TIME...MOT...LOC 1952Z 275DEG 17KT 4107 10558

Cox
Special weather statement, Jul 17, 2:25 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
225 PM MDT TUE JUL 17 2018

WYZ116>118-172115-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
225 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND WEST
CENTRAL LARAMIE COUNTIES UNTIL 315 PM MDT...

At 225 PM MDT, Doppler radar was tracking a strong thunderstorm over
Horse Creek, or 22 miles northeast of Laramie, moving east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Horse Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4140 10533 4149 10522 4147 10492 4130 10507
TIME...MOT...LOC 2025Z 283DEG 12KT 4145 10519

Cox
Special weather statement, Jul 17, 2:37 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
237 PM MDT TUE JUL 17 2018

WYZ103-106-107-172115-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
237 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY AND WEST
CENTRAL PLATTE COUNTIES UNTIL 315 PM MDT...

At 237 PM MDT, Doppler radar was tracking a strong thunderstorm near
Harris Park, or 25 miles northwest of Wheatland, moving southeast at
5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Harris Park.

LAT...LON 4236 10535 4241 10522 4235 10506 4225 10526
TIME...MOT...LOC 2037Z 318DEG 5KT 4234 10526

Cox
Special weather statement, Jul 17, 2:57 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
257 PM MDT TUE JUL 17 2018

WYZ117-118-172145-
Central Laramie County WY-South Laramie Range Foothills WY-
257 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE COUNTY UNTIL
345 PM MDT...

At 257 PM MDT, Doppler radar was tracking a strong thunderstorm near
Horse Creek, or 23 miles northwest of Cheyenne, moving northeast at
25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Horse Creek.

This includes Interstate 25 in Wyoming between mile markers 31 and
43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4131 10510 4144 10522 4162 10488 4148 10476
TIME...MOT...LOC 2057Z 235DEG 20KT 4141 10508

Cox
Special weather statement, Jul 17, 3:06 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
306 PM MDT TUE JUL 17 2018

WYZ117>119-172145-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
306 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
345 PM MDT...

At 305 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of North Cheyenne to near
Natural Fort. Movement was east at 45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Cheyenne, Burns, South Greeley, Hillsdale, Ranchettes, Warren AFB,
Frontier Park, North Cheyenne, Warren Af Base, Carpenter, Fox
Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 26.
 Interstate 80 in Wyoming between mile markers 357 and 392.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4137 10491 4138 10422 4100 10424 4100 10492
TIME...MOT...LOC 2105Z 276DEG 38KT 4130 10486 4100 10487

Lyons

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:02 PM MDTSpecial Weather StatementCYSNiobrara43 min
Jul 16, 7:06 PM MDTSpecial Weather StatementCYSAlbany39 min
Jul 17, 1:16 PM MDTFire Weather WatchCYS6 hr
Jul 17, 1:39 PM MDTSpecial Weather StatementCYSAlbany51 min
Jul 17, 2:18 PM MDTSevere Thunderstorm WarningCYSPlatte27 min
Jul 17, 2:25 PM MDTSpecial Weather StatementCYSLaramie50 min
Jul 17, 2:37 PM MDTSpecial Weather StatementCYSPlatte38 min
Jul 17, 2:43 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte47 min
Jul 17, 2:49 PM MDTSevere Thunderstorm WarningCYSPlatte41 min
Jul 17, 2:57 PM MDTSpecial Weather StatementCYSLaramie48 min
Jul 17, 3:06 PM MDTSpecial Weather StatementCYSLaramie39 min
Jul 17, 3:30 PM MDTSevere Thunderstorm WarningCYSLaramie45 min
Jul 17, 3:53 PM MDTSevere Thunderstorm WarningCYSPlatte10 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.